Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Great Falls, MT

July 22, 2014Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 22, 2014, 4:35 PM MDT for Cascade County, Meagher County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2014, 4:35 PM MDT (22:35 UTC)
Expired
Jul 22, 2014, 5:15 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 56 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS55 KTFX 222235
SVRTFX
MTC013-059-222315-
/O.NEW.KTFX.SV.W.0028.140722T2235Z-140722T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  NORTH CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 29 MILES SOUTH OF
  BELT...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS...MONARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4680 11109 4695 11134 4735 11084 4731 11078
      4726 11079 4723 11077 4710 11077 4710 11065
      4705 11064
TIME...MOT...LOC 2235Z 226DEG 26KT 4699 11105

HAIL...1.00IN
WIND...<50MPH

$$

MLV
2 follow-up statements
837 
WWUS55 KTFX 222251
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT TUE JUL 22 2014

MTC013-059-222315-
/O.CON.KTFX.SV.W.0028.000000T0000Z-140722T2315Z/
CASCADE MT-MEAGHER MT-
451 PM MDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MEAGHER AND SOUTHEASTERN CASCADE COUNTIES UNTIL 515 PM MDT...

AT 450 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTH OF
BELT...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...MONARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4705 11064 4689 11092 4703 11124 4709 11118
      4735 11084 4731 11078 4726 11079 4723 11077
      4710 11077 4710 11066
TIME...MOT...LOC 2251Z 226DEG 26KT 4707 11093

HAIL...1.00IN
WIND...<50MPH

$$

MLV
046 
WWUS55 KTFX 222308
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT TUE JUL 22 2014

MTC013-059-222318-
/O.EXP.KTFX.SV.W.0028.000000T0000Z-140722T2315Z/
CASCADE MT-MEAGHER MT-
508 PM MDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEAGHER AND
SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 515 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4705 11064 4689 11092 4703 11124 4709 11118
      4735 11084 4731 11078 4726 11079 4723 11077
      4710 11077 4710 11066
TIME...MOT...LOC 2308Z 226DEG 26KT 4716 11080

$$

MLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:57 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 22, 2:57 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT Tue Jul 22 2014

.DISCUSSION...
This Afternoon through Thursday Evening...Atmospheric conditions
continue to take shape for an array of weather activity over central
and southwest MT through the midweek period.  Much of that activity
will center around the passage of the strong low pressure trof
currently located off the BC coast.  Broad southwest flow ahead of
the trof has been pushing plumes of moisture through our region
generating one band of showers that is presently over the Hiline
counties and initiating new thunderstorms over southwest MT.  The
southwestern storms should increase in coverage and spread to the
northeast this evening, then dissipate toward sunset.  The threat of
severe storms is the primary weather feature for Wed, as forecast
models maintained good continuity and agreement on the development
of strong instability, wind shear, and jet stream support necessary
to fuel strong-to-severe storms generally along and north of a
Butte-to-Lewistown line. However, there is one wild card in the
forecast: the evolution of the moisture field ahead of the trof.
Models are still showing run-to-run changes in the placement and
extent of the main moisture plume, but overall latest dew point
analysis shows favorable moisture should be broad enough to generate
a wide area of storms. Large hail and strong/damaging outflow winds
will be the main threats from these storms, which should begin early
Wed aftn around Butte/Helena and expand north and east into Wed
evening.

The main portion of the upper-level trof lifts into southern BC/
Alberta by Wed night and then tracks due east just north of the
US/Can border on Thurs and Fri.  The strong pressure gradient from
the upper low and the accompanying surface cold front crossing east
of the Continental Divide on Thurs morning will make for very windy
conditions through central MT on Thurs.  The high wind watch for the
Northern Rocky Mtn Front and eastern Glacier/Toole counties remains
in effect beginning late Wed night.  The same gusty winds will also
combine with a drier airmass behind the cold front to raise the fire
weather threat for Chouteau/Fergus/southern Blaine counties, so a
fire weather watch is in effect there for Thurs aftn/eve (see
additional info in the Fire Weather section below).
Waranauskas

Thursday night through Monday...The main message during the period
will be warming temperatures and dry conditions as a strong ridge
aloft develops over the western United States. Thursday evening
will start off with an upper low over southern Alberta. Associated
cool air could bring some very light snow to the mountains of
Glacier Park.At this time snow levels could range between 7500 and
8000 feet. Also Thursday evening strong westerly flow aloft
associated with the upper low could result in high winds over
Glacier..Toole..and Pondera Counties. Dry westerly flow aloft is
expected Friday with highs near 80. Over the weekend into Monday
the development of the strong ridge will occur. Even as
temperatures warm...a relatively dry airmass and the upper ridge
should result in no precipitation over the weekend. Early next
week monsoonal moisture will move into the forecast area but
models differ on its timing. At this time have opted to keep the
weather warm and dry on Monday though isolated showers and
thunderstorms are not out of the question for far southwest
Montana.
Blank

&&

.AVIATION...
UPDATED 1802Z.
VFR conditions will prevail through the next 24 hours. Scattered
showers will affect north central Montana early in the period with
impacting mainly KLWT. High confidence in development of scattered
showers and thunderstorms 21Z-03Z...however difficult to narrow
timing of any showers or thunderstorms at a particular location.
Wind gusts near 40 kts and/or MVFR conditions in heavier rain will
be possible with thunderstorms this afternoon and evening. Showers
with an outside threat of a thunderstorm should affect KHLN late
tonight but also could possibly get near KBZN, KGTF and KLWT.
Conditions improve overnight and through early Wednesday morning,
with more thunderstorms anticipated beyond forecast period Wednesday
afternoon.

&&

.FIRE WEATHER...
Wednesday and Thursday both days of concern for fire weather
conditions.  Wednesday will bring a chance of rain showers and
thunderstorms over southwest into central Montana, with showers and
thunderstorms likely over central and north-central Montana. At this
time expect very warm temperatures and relative humidity dropping to
the 15 to 25 percent southwest...25 to 35 percent central and
north-central. Wind, however, expected to be relatively light and
chance of wetting rain is generally less than 40 percent. With
afternoon and evening thunderstorms, could see some lightning
starts. Things become more active Thursday with a seasonally strong
cold front pushing across the area. Warm temperatures ahead of the
front will combine with relative humidity dropping to 15 to 25
percent and sustained winds 20 to 30 mph. These conditions coupled
with recent lack of precipitation enough to prompt the issuance of a
Fire Weather Watch for Fire Zone 115 in its entirety and Fire Zone
113 for the southern third of Blaine County from noon until midnight
Thursday afternoon and evening. Conditions in Fire Zone 117 marginal
at this time, and will re-evaluate with later model runs.
Loss

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  89  62  76 /  30  60  60  10
CTB  56  87  55  69 /  30  50  70  10
HLN  60  93  60  79 /  40  60  40  10
BZN  54  91  54  81 /  20  30  20  10
WEY  43  82  44  75 /  10  20  10  10
DLN  54  87  53  77 /  20  40  30  10
HVR  59  94  60  81 /  20  30  60  20
LWT  59  92  59  81 /  30  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

HIGH WIND WATCH from Thursday morning through Thursday evening
Eastern Glacier...Eastern Pondera...Toole.

HIGH WIND WATCH from late Wednesday night through Thursday
evening Northern Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 22, 3:18 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUL 22 2014

MTZ052>054-222200-
BROADWATER MT-JEFFERSON MT-MEAGHER MT-
318 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEAGHER...EXTREME
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 400
PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF MONTANA CITY...OR 16 MILES
NORTHWEST OF TOWNSEND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  CANYON FERRY LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS SHOULD MOVE OFF OF AREA LAKES AND SEEK SAFE
SHELTER IN A STURDY BUILDING.

LAT...LON 4658 11179 4657 11164 4666 11165 4685 11132
      4661 11104 4638 11175 4651 11191
TIME...MOT...LOC 2117Z 236DEG 26KT 4653 11164

MLV
Local storm report, Jul 22, 3:29 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 NNW WINSTON           46.52N 111.70W
07/22/2014  M0.88 INCH       BROADWATER         MT   TRAINED SPOTTER

&&

UTTECH
Special weather statement, Jul 22, 3:29 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUL 22 2014

MTZ014-222215-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
329 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK COUNTY
UNTIL 415 PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WOLF CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4679 11252 4708 11206 4684 11174 4661 11231
      4665 11233 4665 11240 4666 11243 4668 11242
      4669 11245
TIME...MOT...LOC 2129Z 228DEG 25KT 4677 11225

MLV
Special weather statement, Jul 22, 3:51 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT TUE JUL 22 2014

MTZ012-014-222230-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
351 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES UNTIL 430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WOLF CREEK...OR 19 MILES
SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK...
  CRAIG...
  DEARBORN...
  CASCADE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4732 11170 4708 11145 4690 11201 4703 11214
TIME...MOT...LOC 2150Z 235DEG 21KT 4705 11192

MLV
Special weather statement, Jul 22, 4:21 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT TUE JUL 22 2014

MTZ012-050-054-222300-
CASCADE MT-JUDITH BASIN MT-MEAGHER MT-
421 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEAGHER...WESTERN JUDITH
BASIN AND SOUTHEASTERN CASCADE COUNTIES UNTIL 500 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES NORTH OF WHITE SULPHUR SPRINGS...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MONARCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4733 11087 4711 11041 4675 11112 4689 11137
TIME...MOT...LOC 2221Z 226DEG 33KT 4692 11108

MLV
Special weather statement, Jul 22, 4:23 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT TUE JUL 22 2014

MTZ012-014-222315-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
423 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES UNTIL 515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WOLF CREEK...OR 24 MILES
NORTHWEST OF HELENA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CANYON CREEK...
   WOLF CREEK...
   CRAIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4730 11200 4706 11161 4671 11230 4689 11260
TIME...MOT...LOC 2224Z 226DEG 33KT 4689 11229

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:53 AM MDTHigh Wind WatchTFX25 hr
Jul 22, 12:34 PM MDTFire Weather WatchTFXBlaine, Chouteau, Fergus, Hill, Phillips39 hr
Jul 22, 3:09 PM MDTSpecial Weather StatementTFXGallatin66 min
Jul 22, 3:18 PM MDTSpecial Weather StatementTFXBroadwater42 min
Jul 22, 3:29 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jul 22, 3:51 PM MDTSpecial Weather StatementTFXCascade39 min
Jul 22, 4:21 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Jul 22, 4:23 PM MDTSpecial Weather StatementTFXLewis and Clark52 min
Jul 22, 5:09 PM MDTSpecial Weather StatementTFXJudith Basin51 min
Jul 22, 5:11 PM MDTSpecial Weather StatementTFXBroadwater49 min
Jul 22, 5:58 PM MDTSpecial Weather StatementTFXMeagher47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.